Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 5, NWS Detroit, MI

September 23, 201216 counties in Michigan

NWS Detroit, MI issued this frost advisory at Sep 23, 2012, 2:42 PM EDT for 16 counties in Michigan. It took effect at Sep 24, 2012, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2012, 2:42 PM EDT (18:42 UTC)
In effect from
Sep 24, 2012, 2:00 AM EDT
Expired
Sep 24, 2012, 8:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI

The radar

The Detroit radar (KDTX), 31 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WWUS73 KDTX 231842
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
242 PM EDT SUN SEP 23 2012

...TEMPERATURES FALLING INTO THE 30S TONIGHT...

.TEMPERATURES ARE EXPECTED TO DROP INTO THE MID 30S ACROSS THE
MAJORITY OF SOUTHEAST MICHGAN TONIGHT...LEADING TO AREAS OF
FROST.

MIZ047>049-053>055-060>063-068>070-075-082-083-241200-
/O.NEW.KDTX.FR.Y.0005.120924T0600Z-120924T1200Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-LENAWEE-
MONROE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...
PORT HURON...HOWELL...PONTIAC...WARREN...ANN ARBOR...ADRIAN...
MONROE
242 PM EDT SUN SEP 23 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY.

HAZARDOUS WEATHER...

 * CLEARING SKY AND LIGHT WIND WILL COMBINE WITH AN ALREADY
   UNSEASONABLY COLD AIR MASS AND ALLOW TEMPERATURES TO FALL INTO
   THE MID 30S DURING THE NIGHT.

 * AREAS OF FROST POSSIBLE WELL AFTER MIDNIGHT

IMPACTS...

 * FROST SENSITIVE VEGETATION COULD BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE
OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SF

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at Sep 23, 12:58 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 23, 12:58 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1258 PM EDT SUN SEP 23 2012

.AVIATION...

//DISCUSSION...

SCATTERED CONVECTIVE SHOWERS WILL BE AROUND SOUTHEAST MICHIGAN THIS
AFTERNOON. WILL NOT INCLUDE IN TAFS DUE TO CONVERGE CONCERNS AND THE
BRIEF NATURE OF THE ACTIVITY. CEILINGS BETWEEN 5-7 KFT WILL
DISSIPATE TOWARD SUNSET. THERE IS A LOW CHANCE OF A RENEWED ROUND OF
CEILINGS (3-5 KFT) LATE TONIGHT...AS WARM ADVECTION PUSH OVER LAKE
MICHIGAN CAUSES ANY LEFTOVER LAKE CLOUDS TO SLIDE EAST.

WESTERLY WINDS GUSTING TO AROUND 20 KNOTS THIS AFTERNOON...WILL
QUICKLY SUBSIDE TOWARD 00Z...AND REMAIN LIGHT THROUGH THE NIGHT.
HOWEVER...SOUTHWEST WINDS WILL RAMP UP TOMORROW...WITH GUSTS OF 25
TO 30 KNOTS LIKELY DURING THE AFTERNOON HOURS.

FOR DTW...LOOKING AT A WIND DIRECTION OF 230 DEGREES TOMORROW...WITH
GUSTS SLIGHTLY EXCEEDING 25 KNOTS DURING THE AFTERNOON HOURS

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE CEILINGS WILL DROP BELOW 5000 FEET LATE
  TONIGHT/EARLY TOMORROW MORNING.

&&

.PREV DISCUSSION...ISSUED 356 AM EDT SUN SEP 23 2012

SHORT TERM...TODAY AND TONIGHT

ANOTHER STRONG SHORTWAVE...NOW ON WATER VAPOR OVER MANITOBA AND
MINNESOTA...WILL DROP THROUGH THE WESTERN GREAT LAKES AND TRACK
ACROSS THE OHIO VALLEY TODAY. SHOWERS WILL BE POSSIBLE THIS
AFTERNOON AHEAD OF THIS WAVE...AND AS LAPSE RATES STEEPEN BETWEEN
COLDER AIR ALOFT AND DIURNAL SURFACE HEATING. LAKE EFFECT PROCESSES
WILL ALSO CONTRIBUTE BOTH SHOWERS AND CLOUD COVER AS CYCLONIC FLOW
CONTINUES FROM OFF LAKE SUPERIOR AND LAKE MICHIGAN. FREEZING LEVELS
AROUND 4500 FEET WILL BRING A CHANCE FOR SMALL HAIL WITH STRONGER
SHOWERS. TEMPERATURES WILL REMAIN COOL TODAY AS H850 TEMPS HOVER
AROUND 0 DEG C. MAX TEMPERATURES LOOK SIMILAR TO YESTERDAY WITH
HIGHS IN THE UPPER 50S TO AROUND 60.

THE LOSS OF DAYTIME HEATING...SUBSIDENCE BEHIND THE UPPER WAVE...AND
WEAKER FLOW OVER LAKE MICHIGAN SHOULD ALLOW CLOUD COVER TO THIN AND
BREAK THIS EVENING...ALTHOUGH EXACT TIMING IS A LITTLE UNCERTAIN.
DECREASE IN CLOUD COVER COMBINED WITH DECOUPLING (LIGHT WINDS) COULD
PROVIDE A WINDOW WHERE TEMPERATURES FALL RAPIDLY TONIGHT BEFORE THE
ARRIVAL OF HIGH CLOUDS AND A STRENGTHENING SURFACE GRADIENT TRY TO
SLOW OR REVERSE THE TEMPERATURE TREND LATE NIGHT. THERE IS
POTENTIAL FOR FROST TO DEVELOP WITHIN THIS WINDOW...AND HAVE
INCLUDED A PATCHY MENTION IN THE FORECAST FOR MOST OF SOUTHEAST
MICHIGAN OVERNIGHT. ADJUSTMENTS TO FROST COVERAGE MAY BE NEEDED AS
CLOUD COVER FORECAST IS REFINED LATER. OTHERWISE...EVEN WITHOUT THE
FROST...A CHILLY NIGHT IS IN STORE AS TEMPS BOTTOM OUT IN THE 30S
FOR MOST LOCATIONS.

LONG TERM...MONDAY THROUGH SATURDAY

THE EXPANSIVE SFC HIGH PRESSURE NOW EXTENDING FROM CENTRAL CANADA TO
THE MID MS VALLEY WILL BECOME CENTERED OVER THE OH/TN VALLEYS ON
MONDAY. MEANWHILE...A COLD FRONT WILL BE PUSHING SOUTHWARD ACROSS
THE NRN GREAT LAKES. THIS FRONT WILL BE DRIVEN SOUTH BE A SECONDARY
MID LEVEL WAVE ADVANCING INTO NRN ONTARIO AS IT ROUNDS THE BASE OF
THE UPPER VORTEX OVER NRN QUEBEC. THIS WILL PLACE SRN MI WITHIN A
TIGHTENING LOWER TROPOSPHERIC SW GRADIENT...WITH 925MB WINDS FCST TO
INCREASE TO 25-35 KNOTS BY MON AFTERNOON...RESULTING IN A FAIRLY
BREEZY DAY. THE SOUTHWESTERLY FLOW WILL ALSO ADVECT MUCH WARMER LOW
LEVEL AIR INTO THE AREA /IN COMPARISON TO THE CHILLY TEMPS TODAY/
WITH 925MB TEMPS FCST TO RISE FROM 7C AT 12Z TO 12C BY 00Z TUES.
DESPITE LIMITED MIXING DEPTHS...THIS ADVECTION OF LOW LEVEL WARM AIR
WILL ALLOW AFTERNOON HIGHS TO RISE WELL INTO THE 60S.

THERE WILL BE A RATHER STRONG LOW LEVEL THERMAL GRADIENT ALONG THIS
FRONT WITH GOOD LOWER TROPOSPHERIC FRONTOGENESIS COURTESY OF
ENTRANCE REGION JET DYNAMICS AS THE FRONT TRACKS ACROSS THE NORTHERN
GREAT LAKES MON NIGHT AND EARLY TUES. MOISTURE HOWEVER WILL BE VERY
LIMITED ALONG THE BOUNDARY. THE LARGE SCALE FORCING WILL WEAKEN ON
TUES AS THE MID LEVEL WAVE SHEARS OFF INTO SRN QUEBEC. THIS WILL
SLOW THE FRONT AND ESSENTIALLY KEEP IT NORTH OF THE TRI CITIES
THROUGH A GOOD PART OF THE AFTERNOON. CONTINUED LOW LEVEL WARM AIR
ADVECTION WILL SEND DAYTIME HIGHS INTO THE LOW TO POSSIBLY MID 70S
TUES. A SECONDARY MID LEVEL IMPULSE IS FORECAST TO ADVANCE INTO THE
NRN GREAT LAKES TUES NIGHT WHICH WILL DRIVE THE SFC COLD FRONT
ACROSS THE FORECAST AREA. COMPACTION OF THE MID TROP THERMAL
GRADIENT WILL INTENSIFY THE UPPER JET OVER SRN MI LATE TUES NIGHT
INTO WED. THE BETTER LARGE SCALE ASCENT ALONG WITH THE RESERVOIR OF
LOW LEVEL MOISTURE AND CONVECTIVE INSTABILITY IS HOWEVER EXPECTED TO
REMAIN ACROSS THE OHIO VALLEY...WITH LIMITED DYNAMIC FORCING AND
MOISTURE OVER SRN MI SUPPORTING THE CURRENT 20-30 PCT CHANCE OF
SHOWERS TUES NIGHT.

CANADIAN HIGH PRESSURE WILL BUILD INTO THE AREA ON WEDNESDAY IN THE
WAKE OF THE SFC COLD FRONT. THIS HIGH SHOULD DOMINATE THROUGH THE
END OF THE FORECAST PERIOD. THE LARGE SCALE FLOW ACROSS NOAM BY THIS
TIME WILL FEATURE A SPLIT FLOW. A STRONG UPPER JET NOSING INTO
WESTERN CANADA WILL LEAD TO RISING HEIGHTS OVER CNTL CANADA. AT THIS
TIME THE MAIN MODEL DISCREPANCIES INVOLVE TIMING AND AMPLITUDE OF
SHORT WAVE IMPULSES AND THEIR POTENTIAL IMPACT ON SE MI BY THE END
OF THE FCST PERIOD. THIS UNCERTAINTY ARGUES FOR MAINTAINING A DRY
FORECAST WITH TEMPS NEAR SEASONAL NORMS.

MARINE...

GUSTY NORTHWEST WINDS AND LARGE WAVES OVER LAKE HURON WILL PERSIST
INTO THIS AFTERNOON BEHIND A DEPARTING LOW PRESSURE SYSTEM. GUSTS
AND WAVES WILL DECREASE JUST BELOW SMALL CRAFT ADVISORY CRITERIA
DURING THE LATTER PART OF THE DAY.

WATERSPOUTS AND LAKE EFFECT RAIN SQUALLS ARE ALSO POSSIBLE THROUGH
THIS EVENING AS VERY COLD AIR STREAMING OVER THE WARMER LAKE WATERS
CONTINUES TO GENERATE A GREAT DEAL OF INSTABILITY.

WINDS WILL TURN TO THE WEST LATE TODAY AND TONIGHT...WITH SPEEDS
REMAINING BETWEEN 15 AND 25 KNOTS ACROSS MUCH OF LAKE HURON. THE
PASSAGE OF ANOTHER LOW PRESSURE SYSTEM ACROSS ONTARIO COMBINED WITH
STRONG HIGH PRESSURE OVER THE OHIO VALLEY WILL THEN PROVIDE A TIGHT
SURFACE PRESSURE GRADIENT OVER THE CENTRAL GREAT LAKES ON MONDAY.
SOUTHWESTERLY WINDS WILL INCREASE TO AT LEAST 20 KNOTS ACROSS ALL
MARINE AREAS...AND POTENTIALLY REACH GALE FORCE ACROSS PORTIONS OF
LAKE HURON. A GALE WATCH IS IN EFFECT FOR MUCH OF LAKE HURON...AND
SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE REMAINDER OF
THE AREA. WINDS WILL GRADUALLY DECREASE LATE MONDAY NIGHT AND
TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...LHZ421-LHZ422-LHZ442...UNTIL 2 PM SUNDAY.

     GALE WATCH...LHZ421-LHZ422-LHZ441-LHZ442-LHZ443-LHZ462-LHZ463-
     LHZ464...FROM 10 AM MONDAY TO 11 PM MONDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO HARBOR
     BEACH...UNTIL 8 PM SUNDAY.

     GALE WATCH...LHZ361...FROM 8 AM MONDAY TO 8 PM MONDAY.

     GALE WATCH...LHZ362-LHZ363...FROM 8 AM MONDAY TO 1 AM TUESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SF
SHORT TERM...HLO
LONG TERM....SC
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 23, 5:40 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
540 AM EDT SUN SEP 23 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
540 AM EDT SUN SEP 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR FROST TO DEVELOP TONIGHT. ALTHOUGH THERE IS
STILL SOME UNCERTAINTY TO HOW WIDESPREAD COVERAGE WILL BE...THE MOST
LIKELY SCENARIO IS THAT IT WILL BE PATCHY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
540 AM EDT SUN SEP 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF LAKE HURON
TODAY. PLEASE REFER TO THE LATEST NEARSHORE MARINE FORECAST FOR
DETAILS. THERE IS ALSO A CHANCE OF WATERSPOUTS ON LAKE HURON TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WATCH IS IN EFFECT FOR ALL OF LAKE HURON FOR MONDAY. PLEASE
REFER TO THE LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SC/HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:28 PM EDTGale WarningDTX36 hr
Sep 23, 3:28 PM EDTSmall Craft AdvisoryDTX29 min
Sep 23, 3:57 PM EDTSmall Craft AdvisoryDTX32 hr

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.